Hail, Cimarron
- When
- June 27, 1:57 PM CST
- Where
- Cimarron County, 4.98 mi W of Wheeless
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.720, -102.990
On the evening of the 27th, a convective complex developed in the northwestern combined Oklahoma and Texas Panhandles. This system moved northeast into Texas County in Oklahoma Panhandle where it continued to strengthen and take a more easterly direction into Beaver County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the evening of the 27th, a convective complex developed in the northwestern combined Oklahoma and Texas Panhandles. This system moved northeast into Texas County in Oklahoma Panhandle where it continued to strengthen and take a more easterly direction into Beaver County. Good dynamics and an unstable airmass lead to cells with in this complex that managed to drop hail between 1 and 4 in diameter and even produced some strong winds. Of which a 114 mph wind gust that was measured by the Beaver mesonet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 27, 1:44 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 244 PM CDT Tue Jun 27 2023 ...New LONG TERM... .MESOSCALE UPDATE FOR WIND AND HAIL THREAT FOR THIS AFTERNOON THROUGH THIS EVENING... Issued at 212 PM CDT Tue Jun 27 2023 * Synoptic Overview: Upper level high pressure remains in place across central Texas through tomorrow morning. This is leading to the main axis of the H500 ridge being just to the east of the Panhandles early this afternoon. The latest H500 RAP analysis shows a subtle shortwave trough currently located over eastern New Mexico. This shortwave is forecast to move northeast later today and the PVA associated with this wave should kick off thunderstorms this afternoon through this evening. * Mesoscale: Based on 18z surface analysis, a surface trough is currently oriented across the far southern Texas Panhandle early this afternoon. With southwesterly winds across the southwestern Panhandles, drier air is moving across this area. Further east, lower 70s dew points are now moving in across the eastern TX Panhandle with the winds remaining out of the southeast. These higher dew points will continue to fill in further north and west this afternoon. These higher dew points should lead to MLCAPE values of around 3500-4000 across the northeast by early this evening. Effective shear around 50 kts is expected as a LLJ will slowly begin to form this evening into the overnight hours. Main concern will be capping across this area, with most model forecast soundings suggesting this will be in play. In any case, sufficient instability and shear will be across portions of the Panhandles (favoring the northeast) for at least a few strong to severe storms late this afternoon through this evening. Across the western TX Panhandle, instability and shear will not be as prevalent, but with enough lift, a few storms may still develop in this environment. The main concern will be damaging winds with DCAPE values around 1800-2000 J/kg. * Threats: The primary hazards with the storms today will be damaging wind gusts (up to 75 mph) and large hail (up to 2 inches in diameter). For any storms that develop across the TX Panhandle, the main hazard would the damaging wind gusts, but cannot rule out some hail with these. The higher threat for both damaging winds and very large hail will be across the central and eastern Oklahoma Panhandle as storms move southeast out of Kansas. * Timing & Location: Scattered thunderstorms may begin to develop across eastern NM and western TX by mid to late afternoon today. The more concerning storms may begin to develop across southeast CO/southwest KS around this same time. These storms will generally move east and should be out of the Panhandles by late this evening. Muscha && .SHORT TERM ... (This evening through Wednesday night) Issued at 212 PM CDT Tue Jun 27 2023 For today's severe weather threat, refer to the Mesoscale Update above. Hot temperatures are expected today and tomorrow across the Southern High Plains. Highs in the upper 90s to triple digits are expected both this afternoon and tomorrow. Thunderstorms are possible this afternoon, favoring the northern Panhandles, and there may even be a small chance again tomorrow afternoon in the northwest. So far today, surface temperatures are continuing to increase into the low to mid 90s at the time of this writing. With areas in the southwest mixing out, dew points are dropping in this area with drier air moving in from the west and southwest. A shortwave will crest the top of the ridge this afternoon into this evening and sufficient moisture will be in place to generate thunderstorms. In addition, the convective temperature may be reached for some locations today and that could generate a couple more storms. With the warm air mass in place over the Panhandles overnight, temperatures will remain on the warm side and lows tomorrow morning will only be in the mid 60s to lower 70s. The main axis of the H500 ridge will slide off to the east tomorrow. This will displace the warmer H850 temperatures a bit further east, but the temperatures may still remain in the 32-34 C range over the Panhandles. Another day of widespread highs in the triple digits is expected across the area, except for the northwest where highs in the upper 90s are currently forecast. With the main axis of the ridge moving off to the east, another ridge riding shortwave will move across portions of the Southern Plains tomorrow afternoon. Some guidance suggests that any storms that form from this wave may reach as far east as the northwestern TX Panhandle and the western OK Panhandle. If any storms do make it this far east, they likely will not be great rain producers as surface moisture will be very low tomorrow (dew points in the low to mid 40s). Strong downburst winds will be possible along with some light rain accumulation. Another night of warm overnight lows should be expected on Wednesday night due to the hot daytime highs. Muscha && .LONG TERM ... (Thursday through next Monday) Issued at 243 PM CDT Tue Jun 27 2023 A shift in the jet stream pattern takes place during the long term forecast period. High pressure transitions over the central Gulf Coast and an upper trough in the jet stream sets up over central New Mexico. This will allow for a reduction in high temperatures and multiple chances for thunderstorms in the coming days. On Thursday, Highs across the CWA will be in the upper 90's and perhaps a few triple digits in the southeast Texas Panhandle. Then later on in the evening, thunderstorms could form along a surface trough and enter into our area from New Mexico and Colorado. Mid range model guidance still has some disparities in how far the line of storms could travel southeast, so we have let the NBM give the northwest Panhandles slight chance pops for Thursday evening through the night. Later on through the extended, each day has a chance for pops as temperatures decrease from 90's to upper 80's. We have let the NBM continue with it's coverage considering any slight upper level pattern change could influence timing and location for precipitation each day. Also, if long range models continue with westerly flow during the weekend, the severity of thunderstorm activity could become a topic of concern. Rangel && .AVIATION... (18Z TAFS) Issued at 1224 PM CDT Tue Jun 27 2023 VFR conditions are expected at the beginning of this TAF period. Thunderstorms are possible this afternoon across the west and northern Panhandles. Highest chances at seeing a storm are at KGUY, so have added a TEMPO group given this scenario. Gusty sporadic winds are possible if a thunderstorm goes over a site. Low level wind shear is forecast after 06z for a couple of hours at KAMA and KGUY with winds at 2k ft agl up to 50 kts. Winds will mainly be out of the southwest during this time period and could have gusts up to 30 kts. Muscha && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 74 101 72 97 / 10 0 0 0 Beaver OK 68 101 71 98 / 60 0 0 0 Boise City OK 66 97 68 93 / 20 10 10 0 Borger TX 74 105 74 100 / 20 0 0 0 Boys Ranch TX 71 103 71 98 / 10 0 0 0 Canyon TX 73 101 71 96 / 10 0 0 0 Clarendon TX 74 103 73 98 / 0 0 0 0 Dalhart TX 66 98 66 94 / 20 10 10 0 Guymon OK 69 100 69 96 / 30 0 10 0 Hereford TX 71 101 70 97 / 0 0 0 0 Lipscomb TX 69 103 72 98 / 30 0 0 0 Pampa TX 73 102 73 97 / 20 0 0 0 Shamrock TX 74 103 73 98 / 10 0 0 0 Wellington TX 74 105 73 100 / 0 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...Heat Advisory until 9 PM CDT this evening for TXZ317. OK...None. && SHORT TERM...05 LONG TERM....55 AVIATION...05
Hazardous Weather Outlook National Weather Service Amarillo TX 226 PM CDT Tue Jun 27 2023 OKZ001>003-TXZ001>020-317-280830- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 226 PM CDT Tue Jun 27 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms will be possible this afternoon through the evening in the northern half of the Texas Panhandle and the entire Oklahoma Panhandle. Damaging winds and large to very large hail will be possible, along with a low chance for a tornado. Dangerously hot temperatures are expected today in Palo Duro Canyon as well as portions of the Texas Panhandle. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerously hot temperatures are expected Wednesday across the combined Panhandles, and especially in Palo Duro Canyon. Strong to severe thunderstorms will be possible from Thursday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Preliminary Local Storm Report
National Weather Service Amarillo TX
956 AM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM Tstm Wnd Gst 2 ESE Pampa 35.53N 100.93W
06/27/2023 M89 MPH Gray TX Mesonet
Peak wind gust due to heat burst from
decaying thunderstorm.
&&Preliminary Local Storm Report
National Weather Service Amarillo TX
1001 AM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 AM Tstm Wnd Gst 10 ESE Valley de Oro 35.42N 101.93W
06/27/2023 M65 MPH Potter TX Mesonet
A few severe wind gusts from heat burst
resulted from decaying thunderstorm. First
severe gust occurred at 3:44 AM CDT and the
last occurred at 4:29 AM. Peak wind gusts
ranged between 60 to 65 mph.
&&Special Weather Statement
National Weather Service Amarillo TX
237 PM CDT Tue Jun 27 2023
OKZ001-272000-
Cimarron OK-
237 PM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northern Cimarron
County through 300 PM CDT...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Black Mesa Park, or 20 miles west of Boise City, moving northeast at
50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Black Mesa Park, Kenton and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 10230 3689 10224 3651 10300 3700 10300
TIME...MOT...LOC 1936Z 236DEG 44KT 3681 10287
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LFMThe Amarillo radar (KAMA), 202 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
8 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.
Emergency Manager reported to the NWS that some powerlines were knocked down on the north side OF HWY 56.
Reports were received of barn roof sheared/blown off and as well as downed power poles from the wind.
A storm chaser captured a brief tornado touchdown around 2.5 miles south-southeast of Adams. The tornado remained in open country and no damage was reported.
Irrigation pivot was flipped over.
Irrigation pivot was flipped over just north of the highway.
Storm chaser had measured the wind with a mounted anemometer.
Trees were reported down in Forgan from high winds. Winds were estimated to be around 80 mph plus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113019, 1113011, 1113013, 1113040, 1113012, 1113014, 1113016, 1113017, 1113044, 1180958, 1113057, 1113045, 1113053, 1113055, 1113059, 1113060.